What happens if I minoxidil overdose? Minoxidil overdose symptoms and what to do

Overdosage of medication is unfortunately an occurrence that happens far too much.

And although minoxidil is generally very well tolerated with overdosing being a rare occurrence and most often not dangerous, it can still cause problems and in extreme cases even life-threatening.

Let me answer what happens if you overdose minoxidil, what the minoxidil overdose symptoms look like and what you should do if you experience an overdose of minoxidil.

 
 
 

 

 

Approved minoxidil dosage

Image of 100 oral minoxidil tablets.

Before we get into what the minoxidil overdose symptoms are and what to do if you experience a minoxidil overdose, let us talk about the approved dosage for both the topical and oral solution.

The approved topical minoxidil dosage for adults are as follows:

  • The usual adult topical minoxidil dose is applying 1 mL twice a day to the affected scalp areas. This is more or less two times half a capful. The maximum recommended dosage is 2 mL.

The following dosages are recommended for oral minoxidil(tablets):

  • Adults who are over 12 years of age can take between 5 and 40 milligrams as a single dose or in divided dosages.

Now we know what the normal dosage looks like, we can also tell when we experience an overdose of minoxidil. Let’s take a look at the symptoms of minoxidil overdosing and what one should do when going through an overdose.

 

Minoxidil overdose symptoms

Since minoxidil was originally used to treat hypertension, a severe overdose will most likely cause a profound hypotension along with a multitude of other symptoms such as:

  • Severe hypotension
  • Tachycardia
  • Electrocardiogram (ECG) changes
  • Depressed mental state are also possible indicators.[1]Kikuchi S, Fujita Y, Onodera M, Fujino Y, Inoue Y. Prolonged hypotension induced by ingesting a topical minoxidil solution: Analysis of minoxidil and its metabolites. Acute Med Surg 2016;3:384-7.[2]Katzung BG, Masters SB, Trevor AJ. Basic & Clinical Pharmacology. 12th ed. New York: McGraw-Hill Companies, Inc.; 2012. p. 181.  Back to cited text no. 2[3]Nagar R. Rabbit syndrome because of topical minoxidil foam. Dermatol Ther 2015;28:112-3.

If you are suffering from an intense hypotension and suspect you might have overdosed, please seek help immediately for your own safety.

 

What should you do if you minoxidil overdose?

An overdose of topical minoxidil does not happen often and is not dangerous most of the time.

Call the emergency medical attention or call the Poison Help line in order to seek help immediately if you or somebody else happens to overdose by accidentally swallowing the drug.

 

What happens if I overdose of minoxidil?

Image of someone who took an overdose of pills lying on the ground.

The following study describes the largest reported ingestion of minoxidil and the first reported overdose of the Rogaine extra strength 5% solution. They concluded the following:

After ingesting 3 g of the Rogaine Extra Strength preparation, toxicity manifested as profound hypotension, requiring vasopressor support, intubation, prolonged tachycardia, and fluid overload with pleural effusions, requiring several days of therapy with furosemide.[4]https://pubmed.ncbi.nlm.nih.gov/10584592/

Another study described A 52-year-old man who ingested 60 ml of 2 percent topical minoxidil solution. They described the following results:

A 52-year-old man ingested 60 ml of 2 percent topical minoxidil solution resulting in severe hypotension and tachycardia.

He was resuscitated with intravenously administered crystalloid solution and treated with intravenously administered dopamine, resulting in a partial hemodynamic improvement.

Further treatment with intravenously administered phenylephrine infusion resulted in resolution of hypotension. The patient suffered a non-Q-wave myocardial infarction as a result of the ingestion. The toxicity of this increasingly common preparation is profound.[5]https://journal.chestnet.org/article/S0012-3692(15)41847-1/pdf

It should be noted that both are cases of severe overdosage. But it also shows that it can potentially be very dangerous if the medication is misused.

What will most likely happen if you experience a minoxidil overdose

What will most likely happen if you overdose minoxidil is that you experience severe hypotension and tachycardia that may or may not require intubation, vasopressor support and other medical interventions.

Rogaine overdose

Since Rogaine is a brand of minoxidil, a Rogaine overdose will look exactly the same as any other overdose of minoxidil. This also means experiencing the same minoxidil overdose symptoms and the same possible necessary medical interventions being needed.

Rogaine is a fine brand, but that doesn’t mean that the chances of misusing the drug are any lower. Please keep yourself to the recommended dosages to prevent overdosing from happening.

 

Conclusion

Minoxidil overdosage is a rare side effect, and in most cases not life endagering. Still, like with any drug, precautions should be taken, and the medication should be handled with care and the essential seriousness.

If you happen to overdose, don’t panic. Light overdosage will not be dangerous most of the time, and might not even lead to any symptoms at all.

If you do happen to experience symptoms such as hypotension and tachycardia while suspecting yourself or others from overdosage, proceed to seek immediate help from the emergency medical attention center or by calling the poison help line.

 

References

References
1 Kikuchi S, Fujita Y, Onodera M, Fujino Y, Inoue Y. Prolonged hypotension induced by ingesting a topical minoxidil solution: Analysis of minoxidil and its metabolites. Acute Med Surg 2016;3:384-7.
2 Katzung BG, Masters SB, Trevor AJ. Basic & Clinical Pharmacology. 12th ed. New York: McGraw-Hill Companies, Inc.; 2012. p. 181.  Back to cited text no. 2
3 Nagar R. Rabbit syndrome because of topical minoxidil foam. Dermatol Ther 2015;28:112-3.
4 https://pubmed.ncbi.nlm.nih.gov/10584592/
5 https://journal.chestnet.org/article/S0012-3692(15)41847-1/pdf